Alert archive / Colorado / Special Weather Statements in 2015

Special Weather Statement, NWS Denver/Boulder, CO

July 18, 2015Boulder County, Colorado

NWS Denver/Boulder, CO issued this special weather statement at Jul 18, 2015, 2:21 PM MDT for Boulder County, Colorado. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 18, 2015, 2:21 PM MDT (20:21 UTC)
Expired
Jul 18, 2015, 3:00 PM MDT
In force
39 min
Issued by
NWS Denver/Boulder, CO

County Boulder County, CO

The radar

The Denver radar (KFTG), 69 km from the middle of the area, began a volume at 20:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 8.4 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2015-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2015-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2194 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

173 
WWUS85 KBOU 182021
SPSBOU

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
221 PM MDT SAT JUL 18 2015
 
COZ035-039-182100-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY
CO-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET CO-
221 PM MDT SAT JUL 18 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BOULDER COUNTY UNTIL
300 PM MDT...

AT 220 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
PINECLIFFE...OR 27 MILES NORTHWEST OF DENVER...MOVING NORTHEAST AT 20
MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BOULDER...LONGMONT...LAFAYETTE...LOUISVILLE...SUPERIOR...SUNSHINE...
CRISMAN...WALLSTREET...ELDORADO SPRINGS...GOLD HILL...SALINA...
SUMMERVILLE AND NIWOT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE FOR SUDDEN STRONG AND GUSTY WINDS. SECURE LOOSE OBJECTS AND 
MOVE TO A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4020 10510 3993 10514 3991 10523 3991 10539
      3994 10540 3994 10544 3993 10546 4007 10545
TIME...MOT...LOC 2020Z 240DEG 16KT 3996 10538 

$$
BAKER

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this special weather statement went out at Jul 18, 10:16 AM MDT, 4 hours 5 minutes earlier.

Area forecast discussion, Jul 18, 10:16 AM MDT, 4 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1016 AM MDT SAT JUL 18 2015

.UPDATE...
ISSUED AT 952 AM MDT SAT JUL 18 2015

EARLY MORNING LIGHTNING THIS MORNING IN UTAH ABOUT THE HEAD INTO
WESTERN COLORADO...BUT ALL QUIET IN EASTERN COLORADO. ONE WEAK
FRONT CAME OVERNIGHT...AND THERE ARE SOME PRESSURE RISES IN
EASTERN WYOMING AND NORTHWEST NEBRASKA THAT MAY BE ASSOCIATED WITH
ANOTHER WEAK FRONT.

MODELS DO NOT HAVE CONVECTION ON THE PLAINS UNTIL MID
AFTERNOON...AND HAVE SLOWED THE ARRIVAL OF THUNDERSTORMS ON THE
PLAINS THIS AFTERNOON. STILL LOOKS LIKE WE WILL HAVE SCATTERED TO
LIKELY THUNDERSTORMS IN NORTHEAST COLORADO BY THIS EVENING...AND
SOME OF THOSE STORMS BORDERING GOODLAND AREA MAY LINGER LATE. NAM
IS RATHER EXCITABLE WITH CAPES OVER 2000 TONIGHT OVER NORTHEAST
COLORADO...WILL BE INTERESTING TO SEE WHAT OTHER 12Z MODELS DO.
INITIAL THOUGHT IS SPC SLIGHT RISK APPEARS TO BE A BIT TOO FAR
WEST.

MODELS SHOW GOOD EASTERLY FLOW THIS EVENING AND GOOD
SATURATION OF THE BOUNDARY AREA...SO STRATUS AND PATCHY FOG
LOOKING VERY POSSIBLE AFTER 09Z OVER MUCH OF EASTERN COLORADO.
THESE CLOUDS SHOULD LINGER THROUGH MID MORNING MONDAY.

&&

.SHORT TERM...(TODAY THROUGH TONIGHT )
ISSUED AT 308 AM MDT SAT JUL 18 2015

SWLY FLOW ALOFT WILL BE OVER THE AREA TODAY THRU TONIGHT.  AT THE
SFC A WK SURGE MOVED ACROSS NERN CO LAST EVENING BUT HAS PRETTY
MIXED OUT THE LAST FEW HOURS.  OVERALL AM GETTING CONFLICTING
SIGNALS ON HOW THE SFC PTRN IS GOING TO EVOLVE THIS AFTN.  THE NAM
AND HIRES MODEL WANT TO BRING ANOTHER SURGE INTO NERN CO BY MIDDAY
WHILE THE HRRR AND RAP KEEP THIS BNDRY FURTHER NORTH OVER SERN WY
AND WRN NE THRU THE AFTN HOURS.  AS A RESULT DEWPOINTS MIX OUT INTO
THE 30S AND 40S IN THE RAP AND HRRR WHILE THE NAM AND HIRES KEEP
THEM IN THE 50S.  FURTHERMORE THIS LEADS TO LARGE DIFFERENCES IN
FCST CAPE BY MID TO AFTN WITH 2000 J/KG OR MORE ACROSS NERN CO AS
SHOWN BY THE NAM WITH 500-1000 J/KG IN THE HRRR AND RAP.  ANOTHER
PROBLEM TO CONSIDER IS THAT EVEN IF THE NAM IS CORRECT WITH THE MUCH
HIGHER CAPE VALUES IT HAS A DECENT CAP IN PLACE THRU THE AFTN ACROSS
ALL OF NERN CO.  IN ADDITION THERE IS SOME MID LVL DESCENT SHOWN AS
WELL THRU THE AFTN HOURS WHICH COULD LIMIT TSTM ACTIVITY AS WELL.
AT THIS POINT THERE ARE SO MANY CONFLICTING SIGNALS EVEN IF I ADJUST
THINGS I COULD GO IN THE WRONG DIRECTION SO WILL LEAVE INHERITED
POPS ALONE FOR THE AFTN HOURS.  NATURALLY IF THE HIGHER CAPE VALUES
ARE IN PLACE AND THE CAP IS BKN THERE WOULD CERTAINLY BE THE
POTENTIAL FOR SOME SVR STORMS DUE TO FAVORABLE SHEAR.  CIPS GUIDANCE
SHOWS THE HIGHEST POTENTIAL OVER THE NERN PLAINS MAINLY NE OF A LINE
FROM BRIGGSDALE TO WIGGINS TO LAST CHANCE.

OVER THE HIGHER TERRAIN STORMS WILL BE HIGH BASED AND PRODUCE GUSTY
WINDS BUT LIMITED RAINFALL. MEANWHILE ANOTHER PROBLEM FOR TODAY IS
HIGH TEMPERATURES.  DEPENDING ON THE TIMING OF THE COOL FNT HIGHS
COULD EASILY RISE BACK INTO THE LOWER TO MID 90S ACROSS NERN CO IF
THE FNT IS SLOWER LIKE THE RAP/HRRR SHOW.  FOR NOW WILL KEEP
READINGS IN THE MID 80S TO NR 90 HOWEVER THEY MAY END UP BEING TOO
COOL.

FOR THIS EVENING LOW LVL MOISTURE WILL INCREASE OVER THE PLAINS
BEHIN THE COOL FNT AS SOME WK MID LVL ASCENT MOVE ACROSS.  THIS
SHOULD LEAD TO A BETTER CHC OF STORMS ACROSS NERN CO WITH SOME OF
THE ACTIVITY POSSIBLY LINGERING AFTER MIDNIGHT OVER THE FAR NERN
PLAINS. ONCE AGAIN THERE WILL BE THE POTENTIAL FOR A FEW SVR
STORMS ALONG WITH SOME HEAVY RAINFALL WELL DUE TO INCREASING
PRECIPITABLE WATER VALUES. LATE TONIGHT WITH SEE AREAS OF STRATUS
DVLP OVER MUCH OF NERN CO DUE TO UPSLOPE FLOW AND INCREASING LOW
LVL MOISTURE.

.LONG TERM...(SUNDAY THROUGH FRIDAY)
ISSUED AT 308 AM MDT SAT JUL 18 2015

INCREASED MOISTURE THROUGH THE BEGINNING OF THE WEEK WILL INCREASE
CONVECTION WITH SLIGHTLY BELOW AVERAGE TEMPERATURES. LOOK FOR DRIER
AND WARMER CONDITIONS TOWARD THE END OF THE WEEK.

SUNDAY WILL BRING MOSTLY CLOUDY CONDITIONS WITH SLIGHTLY COOLER
TEMPERATURES DUE IN PART TO A FRONT THAT WILL PUSH THROUGH THE
REGION EARLIER IN THE MORNING. MOISTURE PW VALUES WILL INCREASE ABOVE
1 INCH WITH ENHANCED UPSLOPE FLOW. WARMING AND THEREFORE CONVECTION
WILL BE INHIBITED THROUGH THE DAY BY CLOUD COVER AND MID LEVEL
STABILITY. WILL MAINTAIN SCATTERED STORMS OVER THE MOUNTAINS WITH
ONLY ISOLATED ON THE PLAINS TOWARD THE LATE AFTERNOON AND EVENING.
MAIN THREATS WILL BE HEAVY RAIN AND WINDS WITH THE STORMS.

SUNDAY NIGHT INTO MONDAY WILL SEE STORMS CONTINUING INTO EARLY
MORNING BEFORE DISSIPATING. WESTERLY UPPER LEVEL FLOW INCREASES WITH
A SLIGHT DROP IN PW VALUES AS THE MOISTURE GETS CUTS OFF.
HOWEVER...WITH LINGERING MOISTURE IN THE MOUNTAINS WILL MAINTAIN
INCREASED POPS FOR MONDAY AS AFTERNOON OROGRAPHICS COULD HELP SPARK
SOME CONVECTION IN THE AFTERNOON. HIGHS FOR MONDAY WILL INCREASE
SLIGHTLY FROM SUNDAY INTO THE MID 80S.

TUESDAY AND WEDNESDAY...THE UPPER LEVEL RIDGE THAT IS DOMINATING THE
SOUTHERN PORTIONS OF THE CONUS WILL START TO BREAK DOWN AND MOVE
SOUTH ONCE AGAIN INCREASING SUBTROPICAL MOISTURE OVER THE REGION
TUESDAY AFTERNOON INTO WEDNESDAY. THERE WILL BE INCREASED STORM
COVERAGE TUESDAY AND WEDNESDAY AFTERNOONS. CAPE VALUES ARE NOT
IMPRESSIVE BUT SOME BRIEF HEAVY RAIN AND HIGH WINDS WILL BE POSSIBLE
WITH STORM DEVELOPMENT.

THURSDAY INTO THE START OF THE WEEKEND...MODELS ARE SHOWING A DRIER
AND WARMER PATTERN TAKING PLACE. TEMPERATURES WILL INCREASE INTO THE
LOWER 90S BY THE END OF THE WEEK. WILL KEEP A SLIGHT CHANCE OF
STORMS IN THE MOUNTAINS BUT AT THIS POINT DO NOT SEE MUCH POTENTIAL
FOR DEVELOPMENT OVER THE PLAINS.

&&

.AVIATION...(FOR THE TAFS THROUGH 12Z SUNDAY MORNING)
ISSUED AT 308 AM MDT SAT JUL 18 2015

WITHIN THE NEXT HOUR SURFACE WINDS WILL BECOME EASTERLY TURNING
SOUTHEASTLY THIS AFTERNOON. THUNDERSTORMS WILL DEVELOP OVER THE
HIGH TERRAIN AFTER 17Z...AND SPREAD TO THE LOWER ELEVATIONS AFTER
21Z. RIGHT NOW IT LOOKS LIKE SEVERE WEATHER WILL BE OVER THE FAR
NORTHEAST PLAINS...BUT THUNDERSTORMS COULD PRODUCE GUSTY OUTFLOW
WINDS TO 45 MPH THIS BETWEEN 21Z AND 02Z. AFTER 09Z TONIGHT AREAS
OF LOW STRATUS AND PATCHY FOG SHOULD DEVELOP OVER MUCH OF THE
AREA. IF THIS DEVELOPS EXPECT IFR CEILINGS THAT WILL LINGER UNTIL
MID MORNING SUNDAY.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...RTG
SHORT TERM...RPK
LONG TERM...BOWEN
AVIATION...RPK
Hazardous weather outlook, Jul 18, 10:51 AM MDT, 3 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1051 AM MDT SAT JUL 18 2015

COZ030>051-191700-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1051 AM MDT SAT JUL 18 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP BY EARLY AFTERNOON OVER THE
HIGHER TERRAIN AND THEN SPREAD ACROSS THE NORTHEAST PLAINS THROUGH
LATE AFTERNOON INTO THE EARLY EVENING HOURS. A FEW OF THE STORMS
MAY BECOME SEVERE OVER PORTIONS OF THE NORTHEAST PLAINS. DAMAGING
WINDS AND LARGE HAIL WILL BE POSSIBLE ALONG WITH LOCALLY HEAVY
RAINFALL. LATER TONIGHT...AREAS OF FOG WILL BE POSSIBLE IN
EASTERN COLORADO.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

INCREASED SUBTROPICAL MOISTURE WILL KEEP SCATTERED STORMS OVER
THE REGION SUNDAY AND MONDAY. THE MAIN THREATS WILL BE BRIEF HEAVY
RAIN AND GUSTY WINDS ALONG WITH LIGHTNING. COVERAGE OF STORMS WILL
BE HIGHEST OVER THE MOUNTAINS...WITH LOWER CHANCES OF SHOWERS
ON THE PLAINS THROUGH WEDNESDAY. A DRIER AND WARMER PATTERN WILL
DEVELOP THURSDAY AND FRIDAY WITH TEMPERATURES REACHING INTO THE
UPPER 80S AND LOWER 90S ON THE PLAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AFTER 3 PM OVER THE NORTHEAST
PLAINS.

In the hours before

Special weather statement, Jul 18, 2:21 PM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
221 PM MDT SAT JUL 18 2015

COZ035-039-182100-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY
CO-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET CO-
221 PM MDT SAT JUL 18 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BOULDER COUNTY UNTIL
300 PM MDT...

AT 220 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
PINECLIFFE...OR 27 MILES NORTHWEST OF DENVER...MOVING NORTHEAST AT 20
MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BOULDER...LONGMONT...LAFAYETTE...LOUISVILLE...SUPERIOR...SUNSHINE...
CRISMAN...WALLSTREET...ELDORADO SPRINGS...GOLD HILL...SALINA...
SUMMERVILLE AND NIWOT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE FOR SUDDEN STRONG AND GUSTY WINDS. SECURE LOOSE OBJECTS AND
MOVE TO A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4020 10510 3993 10514 3991 10523 3991 10539
      3994 10540 3994 10544 3993 10546 4007 10545
TIME...MOT...LOC 2020Z 240DEG 16KT 3996 10538

BAKER

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 2:41 PM MDTSpecial Weather StatementBOUDenver49 min
Jul 18, 3:04 PM MDTSpecial Weather StatementBOULarimer41 min
Jul 18, 3:33 PM MDTSpecial Weather StatementBOUDenver42 min
Jul 18, 3:45 PM MDTSpecial Weather StatementBOUAdams45 min
Jul 18, 4:34 PM MDTSpecial Weather StatementBOUAdams, Arapahoe41 min
Jul 18, 5:06 PM MDTSpecial Weather StatementBOUDenver39 min
Jul 18, 5:33 PM MDTSpecial Weather StatementBOUElbert, Logan, Morgan42 min

Nearby

Special Weather Statements in Colorado, 2015Every special weather statement in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.